Hail, Williams
- When
- June 13, 4:03 PM CST to 4:13 PM CST
- Where
- Williams County, Alamo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.580, -103.470
Severe Thunderstorm Watch numbers 386 and 388 were in effect during this event. Scattered severe thunderstorms developed late in the afternoon ahead of a shortwave mid-level trough and along and ahead of an associated surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch numbers 386 and 388 were in effect during this event.
Scattered severe thunderstorms developed late in the afternoon ahead of a shortwave mid-level trough and along and ahead of an associated surface cold front. Thunderstorms continued through most of the evening before weakening shortly before midnight. These storms produced large hail through the early evening hours while they were discrete and supercelluar. Later in the evening the storms congealed into a quasi-linear convective system and produced severe thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 1:57 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 257 PM CDT WED JUN 13 2012 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT. CURRENTLY...SURFACE LOW PRESSURE IS SITUATED OVER SOUTHEAST MONTANA WITH SOUTHERLY FLOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SHORTWAVE LIFTING FROM NORTHERN MONTANA IN TO SOUTHERN SASKATCHEWAN IN PRODUCING A BAND OF SHOWERS THAT IS LIFTING ACROSS NORTHWEST NORTH DAKOTA. MOISTURE CONTINUES TO INCREASE OVER THE REGION WITH DEWPOINTS CURRENTLY IN THE MID 50S. MODELS INDICATE SCATTERED CONVECTION DEVELOPING ALONG THE EASTERN MONTANA COLD FRONT AS IT PUSHES INTO WESTERN NORTH DAKOTA. THE ONGOING CONVECTION IN THE NORTHWEST MAY ACTUALLY INHIBIT DESTABILIZATION...BUT WEST CENTRAL AND SOUTHWEST NORTH DAKOTA WILL SEE MORE SUN THIS AFTERNOON WHICH SHOULD HELP LOWER CONVECTIVE INHIBITION. CONVECTION WILL HAVE A SLIGHT TO MODERATELY UNSTABLE ATMOSPHERE TO WORK WITH INITIALLY WITH DECENT 0-6KM SHEAR. IN ADDITION...INCREASING LOW LEVEL MOISTURE IS NOT UNDERDONE BY FORECAST MODELS. AS CONVECTION TRACKS INTO CENTRAL NORTH DAKOTA SHEAR AND CAPE REMAIN BUT THE CAP STRENGTHENS AS YOU MOVE EAST FROM BISMARCK TO JAMESTOWN. HIGH RESOLUTION MODELS SEEM TO HIT ON THIS WITH THIS INITIAL CONVECTION HAVING A HARD TIME HOLDING TOGETHER AS IT MOVES INTO CENTRAL NORTH DAKOTA. A STRONG SHORTWAVE MOVING THROUGH WESTERN MONTANA THIS AFTERNOON WILL BE THE TRIGGER FOR EITHER ADDITIONAL THUNDERSTORM DEVELOPMENT THIS EVENING OR A STRENGTHENING OF CONVECTION THAT DEVELOPS THIS AFTERNOON ALONG THE EASTERN MT COLD FRONT. THE LATEST HRRR INDICATES CONVECTION DEVELOPING OVER THE NORTHERN HIGH PLAINS AND MOVING INTO THE WESTERN DAKOTAS BY MID EVENING AND TRACKING ACROSS THE LOCAL AREA LATE THIS EVENING AND OVERNIGHT. EML ADVECTING INTO THE REGION WILL MAINTAIN STEEP LAPSE RATES OVER THE FORECAST AREA TONIGHT. THIS CONVECTION MAY INITIALLY FORM AS DISCRETE SUPERCELLS BUT THEN DEVELOP INTO A LINEAR CONVECTIVE SYSTEM AS IT TRAVERSES THE AREA TONIGHT. ALTHOUGH A TORNADIC SUPERCELL CANNOT BE RULED OUT LATE THIS AFTERNOON OR THIS EVENING...THE MAIN THREAT OVERNIGHT WOULD BE LARGE HAIL AND DAMAGING WINDS. WITH PWATS INCREASING WELL ABOVE NORMAL...HEAVY RAIN CAN ALSO BE EXPECTED...ESPECIALLY FROM FROM THE FAR SOUTH CENTRAL INTO THE JAMES RIVER VALLEY. THIS AREA HAS NOT SEEN SIGNIFICANT RAINFALL LATELY AND THE PROGRESSIVE NATURE OF THE SYSTEM...WILL NOT ISSUE ANY HYDRO HEADLINES. PRECIPITATION MAY BE LINGERING IN THE FAR EAST ON THURSDAY MORNING. OTHERWISE THE MAJORITY OF THE DAY WILL BE DRY ACROSS THE SOUTHERN TWO THIRDS OF THE CWA. THE FAR NORTH WILL SEE A CHANCE OF SHOWERS AS THE UPPER LOW TRACKS ACROSS SOUTHERN CANADA. THE SHORT LIVED DRY SPELL SHOULD CONTINUE THROUGH THURSDAY NIGHT WITH UPPER LEVEL RIDGING OVER THE LOCAL AREA AHEAD OF THE NEXT SYSTEM. .LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY... POTENT UPPER LEVEL WAVE/MID LEVEL CLOSED LOW WILL LIFT ACROSS THE ROCKIES AND THROUGH THE NORTHERN PLAINS FRIDAY-SATURDAY BRINGING LIKELY SHOWERS AND THUNDERSTORMS TO MOST LOCATIONS. UNCERTAIN IF WE WILL SEE WIDESPREAD SEVERE WEATHER THOUGH WITH DAYTIME HEATING ON FRIDAY LIMITED ALONG WITH MARGINAL CAPE. SCALED BACK CONSIDERABLY ON POPS SATURDAY AFTERNOON WITH DRY AIR PUNCHING INTO THE REGION FROM SOUTHWEST TO CENTRAL. LEFT CHANCES IN EAST FOR LINGERING SHOWERS/THUNDER...AND CHANCES ACROSS THE NORTH NEAR THE TRACK OF THE MID LEVEL LOW. DRY CONDITIONS REGION WIDE SATURDAY NIGHT WITH A WEAK RIDGE PUSHING ACROSS THE NORTHERN PLAINS. AFTERWARDS (SUN-WED)...OUR WEATHER PATTERN RETURNS TO VERY ACTIVE AS THE UPPER LEVEL JET BECOMES ORIENTATED OVER THE NORTHERN CONUS AND STEERS SEVERAL MID LEVEL DISTURBANCES FROM ACROSS THE ROCKIES INTO THE NORTHERN PLAINS. SHOULD SEE A GOOD CHANCE FOR PRECIPITATION EACH PERIOD. TEMPERATURES WILL AVERAGE NEAR NORMAL THROUGH THIS WEEKEND...TRENDING TO NEAR TO SLIGHTLY BELOW NORMAL MON-WED. && .AVIATION... AN AREA OF SURFACE LOW PRESSURE ACCOMPANIED BY AN UPPER LEVEL SHORTWAVE WILL COMBINE WITH INCREASINGLY UNSTABLE CONDITIONS TO BRING THUNDERSTORMS TO WESTERN INTO CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. MENTIONED VCTS GROUPS FOR ALL BUT KJMS. HEAVIER THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND OVERNIGHT BEFORE 10Z MAINLY FOR KDIK...KBIS...AND KJMS. WHILE VFR CONDITIONS SHOULD PREVAIL FOR THE MAJORITY OF THE PERIOD...MVFR-IFR CONDITIONS CAN BE EXPECTED WITH ANY THUNDERSTORMS WHICH PASS OVER TERMINALS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM/AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 356 AM CDT WED JUN 13 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140900- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 356 AM CDT WED JUN 13 2012 /256 AM MDT WED JUN 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY...WITH SOME SEVERE STORMS POSSIBLE IN FAR SOUTHERN/SOUTHEASTERN COUNTIES. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS EVERY DAY THROUGH TUESDAY. SOME STORMS MAY BECOME SEVERE...BUT TIMING OF SEVERE WEATHER IS UNCERTAIN. THE BEST CHANCES FOR SEVERE THUNDERSTORMS LOOK TO BE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND NIGHT...AND AGAIN AT TIMES THROUGH THE WEEKEND. SCHECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 437 PM CDT WED JUN 13 2012 NDZ017-018-032-132215- BILLINGS ND-DUNN ND-MCKENZIE ND- 337 PM MDT WED JUN 13 2012 ...STRONG THUNDERSTORM MOVING TOWARDS LITTLE MISSOURI STATE PARK... AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 36 MILES NORTHWEST OF DICKINSON...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GRASSY BUTTE... OAKDALE... LITTLE MISSOURI STATE PARK... KILLDEER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON/KING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 455 PM CDT WED JUN 13 2012 NDZ009-010-017-132245- MCKENZIE ND-MOUNTRAIL ND-WILLIAMS ND- 455 PM CDT WED JUN 13 2012 ...STRONG THUNDERSTORM MOVING TOWARDS TIOGA... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES EAST OF WILLISTON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHITE TAIL BAY RECREATION AREA... WHEELOCK... RAY... TIOGA... WHITE EARTH... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON/KING
The national radar mosaic for the moment the first event began.
12 hail, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Large hail resulted in minor car and home damage.
A funnel cloud briefly dropped from a rotating wall cloud.
Estimated severe thunderstorm winds were reported north of Bismarck.
Pea size hail and heavy rain accompanied the severe winds.
Strong winds were reported in the city of Bismarck.
Severe winds were reported north of Bismarck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380729, 380730, 380732, 380731, 380734, 380735, 380733, 380736, 380737, 380738, 380740, 380741, 380739, 381035, 381037, 381040, 381041, 381043.